Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 27, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 27, 2004, 7:16 AM CDT for 5 counties in Kansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2004, 7:16 AM CDT (12:16 UTC)
- Expired
- Jun 27, 2004, 1:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Ottawa County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 8:15 AM CDT | FLASH FLOOD | 13 Ne Minneapolis, KS | WEST BRANCH OF CHAPMAN CREEK OUT OF ITS BANKS. |
| Jun 27, 8:44 AM CDT | FLASH FLOOD | 4 Se Enterprise, KS | 2000 AVE AND PAINT RD FLOODING OVER ROAD FROM CREEK. |
| Jun 27, 10:50 AM CDT | FLASH FLOOD | 5 W Manhattan, KS | WATER OVER ROADS NEAR MANHATTAN AIRPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 271216
FFWTOP
KSC027-041-061-143-161-271815-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
716 AM CDT SUN JUN 27 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DICKINSON COUNTY IN CENTRAL KANSAS
GEARY COUNTY IN EAST CENTRAL KANSAS
SOUTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS
OTTAWA COUNTY IN NORTH CENTRAL KANSAS
SOUTHERN RILEY COUNTY IN NORTHEAST KANSAS
* UNTIL 115 PM CDT
* AT 715 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS...PRODUCING HEAVY RAINS...TRAINING OVER
THESE COUNTIES. HEAVY RAINS OF ONE TO TWO INCHES PER HOUR
ARE LIKELY FROM THE THUNDERSTORMS. AT 7 AM CDT...
IN SOUTHERN CLAY COUNTY...FLOODING WAS REPORTED BY LAW ENFORCEMENT
OFFICIALS ON COUNTY ROAD 422...ALSO KNOWN AS THE LONGFORD ROAD.
* LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS
OGDEN
MANCHESTER
TESCOTT
TALMAGE
MOONLIGHT
BENNINGTON
CHAPMAN
ENTERPRISE
WOODBINE
JUNCTION CITY
ABILENE
RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3934 9670 3931 9728 3930 9736 3930 9793
3898 9791 3897 9735 3873 9736 3873 9694
3887 9695 3888 9652 3903 9650 3912 9643
3920 9657
$$
383 follow-up statements
000
WGUS73 KTOP 271410
FFSTOP
KSC027-041-061-143-161-271815-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
910 AM CDT SUN JUN 27 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 115 PM CDT FOR DICKINSON...
GEARY...OTTAWA...SOUTHERN RILEY AND SOUTHERN CLAY COUNTIES...
AT 909 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS...PRODUCING HEAVY RAINS...WERE CONTINUING OVER THE
WARNING AREA. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
MINNEAPOLIS TO OGDEN...OR ALONG A LINE EXTENDING FROM 21 MILES NORTH
OF SALINA TO 9 MILES EAST OF JUNCTION CITY...MOVING EAST AT
AROUND 20 MPH. ROAD FLOODING HAS BEEN REPORTED ACROSS FAR SOUTHERN
CLAY COUNTY SINCE 7 AM. THREE TO FOUR AND A HALF INCHES OF RAIN HAS
ALSO BEEN REPORTED FROM EASTERN SECTIONS OF OTTAWA COUNTY EAST
ACROSS SOUTHERN CLAY AND NORTHERN DICKINSON COUNTIES THROUGH
845 AM.
LOCATIONS IMPACTED INCLUDE...
RILEY...
MILFORD LAKE...
MILFORD...
WAKEFIELD...
LONGFORD...
OAK HILL...
DELPHOS...
JUNCTION CITY...
MANHATTAN.
RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES OR LOW SPOTS IF WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3934 9670 3931 9728 3930 9736 3930 9793
3898 9791 3897 9735 3873 9736 3873 9694
3887 9695 3888 9652 3903 9650 3912 9643
3920 9657
$$
38000
WGUS73 KTOP 271627
FFSTOP
KSC027-041-061-143-161-271815-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1114 AM CDT SUN JUN 27 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 115 PM CDT FOR DICKINSON...
GEARY...OTTAWA...SOUTHERN RILEY AND SOUTHERN CLAY COUNTIES...
AT 1110 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER OVER
THE ROADS NEAR THE MANHATTAN AIRPORT. DOPPLER RADAR INDICATED
MODERATE TO HEAVY RAIN MOVING EAST AROUND 25 MPH ACROSS SOUTHERN
RILEY AND GEARY COUNTIES TO THE SOUTH OF MANHATTAN. FLASH FLOODING
IS LIKELY.
LOCATIONS IMPACTED INCLUDE...
MILFORD LAKE
ADA
KEATS
RILEY
DELPHOS
WAKEFIELD
MILFORD
MANHATTAN
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3934 9670 3931 9728 3930 9736 3930 9793
3898 9791 3897 9735 3873 9736 3873 9694
3887 9695 3888 9652 3903 9650 3912 9643
3920 9657
$$000
WGUS73 KTOP 271717
FFSTOP
KSC027-041-061-143-161-271730-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1215 PM CDT SUN JUN 27 2004
...THE FLASH FLOOD WARNING FOR DICKINSON...GEARY...OTTAWA...SOUTHERN
RILEY AND SOUTHERN CLAY COUNTIES HAS BEEN CANCELLED...
THE HEAVY RAIN HAS MOVED OUT OF THE WARNED AREA. SCATTERED
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON BUT FLASH FLOODING IS
NO LONGER IMMINENT.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.
LAT...LON 3934 9670 3931 9728 3930 9736 3930 9793
3898 9791 3897 9735 3873 9736 3873 9694
3887 9695 3888 9652 3903 9650 3912 9643
3920 9657
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 7:03 AM CDT, 13 minutes earlier.
Area forecast discussion, Jun 27, 7:03 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 703 AM CDT SUN JUN 27 2004 .UPDATED DISCUSSION... HAVE UPDATED TO GO WITH FLOOD WATCH. COMBINATION OF STORMS THAT TRACKED WEST TO EAST ACROSS THE NORTHERN COUNTIES ALL NIGHT AND DEVELOPMENT OF A LINE OF THUNDERSTORMS GENERALLY TO THE SOUTH OF INTERSTATE 70 THAT MOVED NORTHEAST AND MERGED WITH FIRST FEATURE. THESE STORMS ARE NOW MOVING EAST AND TRAINING OVER GROUND THAT RADAR ESTIMATES HAD FROM A HALF INCH TO NEARLY 2 INCHES IN SOME SPOTS. AGAIN ISENTROPIC LIFT MAIN CULPRIT IN GENERATING PRECIP OVER THIS AREA BUT AS PER SPE DISCUSSION MCV OVER SOUTHWEST KANSAS MAY BE ADDING SOME ADDITIONAL LIFT AS IT SPIRALS EASTWARD. LATEST RUC ALSO SHOWING 700MB SHORTWAVE OVER NORTHWEST KS WHICH SHOULD MOVE IN FLOW ACROSS LATER THIS MORNING AND AFTERNOON TO CONTINUE PRECIP THREAT. .PREVIOUS DISCUSSION... SHORT TERM CONCERNS ARE DURATION OF PRECIPITATION AND AMOUNTS FOR TODAY INTO TONIGHT AND HIGHS TODAY. THEN TEMPERATURE TRENDS MONDAY INTO WEDNESDAY WITH PRECIP CHANCES A CONCERN WEDNESDAY NIGHT INTO THE WEEKEND AGAIN. SHOWER ACTIVITY...NOW WITH SOME ISOLATED THUNDER POPPING UP...HAS CONTINUED TROUGH THE NIGHT OVER THE NORTHERN TWO TIER OF COUNTIES AND SINCE AROUND 2 AM HAS BEEN EXPANDING SOUTH AND WEST. PROFILERS SHOWING SOME SOUTHERLY FLOW OVER THE TOP OF SURFACE EASTERLY FLOW AROUND BACKSIDE OF RETREATING SURFACE HIGH...THUS ISENTROPIC LIFT EVIDENTLY KEEPING PRECIP GOING. MEANWHILE ALOFT...NORTHWEST FLOW WITH HARD TO DISCERN SHORT WAVE ENERGY. WATER VAPOR SHOWING SHORT WAVE MOVING SOUTHEAST OUT OF DAKOTAS...WOULD APPEAR FURTHER NORTH THAN MODELS HINT...ALSO SOME HINT OF ENERGY COMING OUT OF WYOMING. GIVEN INCREASE IN RADAR ACTIVITY HAVE GONE WITH CATEGORICAL WORDING ON PRECIP FOR THE MORNING HOURS. LIGHTNING SHOWING UP FROM TIME TO TIME NOW...EARLIER IN THE NIGHT NONE WAS AROUND. WILL NEED TO WATCH NORTHERN COUNTIES WHERE RADAR INDICATED SOME 1 TO STORM TOTAL PRECIP WAS BETWEEN 1 TO 2 INCHES NORTH OF REPUBLIC AND WASHINGTON COUNTIES. CURRENT PRECIP ON THE MOVE WEST TO EAST. HAVE QPF AMOUNTS IN THE QUARTER TO 4 TENTHS OF AN INCH RANGE FOR A START. MODELS NOT SEEING THIS EARLY MORNING PRECIP...PUSHING OUT THEIR QPF AFTER 12Z. GIVEN PRECIP AND CLOUDS...WENT LOW TO MID 70S FOR HIGHS...CONCORDIA ONLY GOT TO 69 YESTERDAY. UPPER SHORTWAVE ENERGY DEPICTED ON MODELS PUSHES EAST LATE THIS AFTERNOON AND EVENING WITH A WEAK FRONTAL BOUNDARY SAGGING SOUTH. COULD BE ADDITIONAL SHORTWAVE ENERGY IN TOW...THUS LINGERING SOME 30 AND 40 POPS NORTH TO SOUTH FOR THE EVENING HOURS AND HOLDING AT LEAST 20 PERCENTS OVERNIGHT. WILL KEEP A 20 POP SOUTHEAST OF I35 FOR EARLY MONDAY AM. UPPER 70S SOUTH WITH MORE CLOUD COVER TO AROUND 80 NORTH FOR HIGHS MONDAY...AGAIN DEPENDED ON CLOUD TRENDS AND MAY BE TOO WARM. DRY MONDAY NIGHT INTO WEDNESDAY AS DEEPER MOISTURE SOUTH AND WEST AND NO SIGNIFICANT SHORTWAVE ENERGY ON MODELS AT THIS POINT. COULD BE SOME FOG AROUND MONDAY NIGHT...DEPENDENT AGAIN ON HOW MUCH DRYING OCCURS ON MONDAY. KEEPING WEDNESDAY DRY FOR NOW BUT ECMWF AND EXTENDED GFS PUSHING SIGNIFICANT WAVE OUT INTO THE PLAINS BY 00Z THURSDAY. UPPED POPS FOR THURSDAY INTO THE CHANCE RANGE AND KEEPING INTO FRIDAY FOR MUCH OF CWA. MODELS SLOW TO EJECT UPPER FEATURE SO LOOKS LIKE A PROLONGED CHANCE FOR PRECIP. LINGERED SOME SLIGHT CHANCE POPS FOR EASTERN COUNTIES ON SATURDAY...DRY WEST. HIGHS IN THE MID 80S WEDNESDAY THROUGH FRIDAY THEN UPPER 80S ON SATURDAY. LOWS MAINLY AROUND 60 TO 65. && .TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR AREAS OF CWA GENERALLY ALONG AND NORTH OF THE KANSAS TURNPIKE UNTIL 6 PM CDT ...KSZ008>012-020>024-026-034>040 && PF
Hazardous weather outlook, Jun 27, 6:50 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 650 AM CDT SUN JUN 27 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-281000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 650 AM CDT SUN JUN 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL OCCUR ACROSS MUCH OF THE AREA TODAY INTO TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...SOME COULD PRODUCE LOCALLY HEAVY RAINFALL OF UP TO 3 INCHES...MAINLY DURING THE DAY TODAY. A FLOOD WATCH HAS BEEN POSTED THROUGH 6 PM FOR MOST OF NORTH CENTRAL AND NORTHEAST KANSAS...GENERALLY ALONG AND NORTHWEST OF THE KANSAS TURNPIKE. MOTORISTS SHOULD BE ALERT FOR WATER OVER ROADWAYS AND AVOID CROSSING WATER COVERED ROADS. THE WATER MAY BE DEEPER THAN YOU THINK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS GENERALLY ALONG AND SOUTHEAST OF INTERSTATE 35 THROUGH ABOUT MID MORNING MONDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE AREA WEDNESDAY NIGHT THROUGH FRIDAY NIGHT AND OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT THEIR RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) PF/PB
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 10:10 AM CDT | Flash Flood Warning | TOP | Douglas, Franklin, Osage, Shawnee, Wabaunsee | 3 hr |
| Jun 27, 6:30 PM CDT | Flash Flood Warning | TOP | Morris | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.